Kentucky, 2013Flood in Kentucky, September 1, 2013
September 1, 2013 · NWS JKL · 1 event in 1 county or zone
Strong thunderstorms dumped heavy rain on Wayne county on September 1st. Monticello was particularly hard hit with flooding reported in the city.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms dumped heavy rain on Wayne county on September 1st. Monticello was particularly hard hit with flooding reported in the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 1, 3:40 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 1, 3:40 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
440 AM EDT SUN SEP 1 2013
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 440 AM EDT SUN SEP 1 2013
07Z SFC ANALYSIS SHOWS AN AREA OF LOW PRESSURE MOVING INTO THE OHIO
VALLEY FROM THE CENTRAL PLAINS. THIS...IN CONJUNCTION WITH AN MCV...
CONTINUES TO DEVELOP CONVECTION OVER NORTHWESTERN/CENTRAL KENTUCKY
AND DRIFT IT SOUTHEAST INTO THE CUMBERLAND VALLEY. THE RAINS FROM
THIS COULD BE EXCESSIVE OVER PARTS OF WAYNE AND PULASKI COUNTIES
PROMPTING A CONTINUATION OF THE URBAN AND SMALL STREAM FLOOD
ADVISORIES FOR THESE LOCATIONS. IF THE RATES PICK UP IN THE NEXT
ROUND OF CONVECTION WE WILL NEED TO CONSIDER FLOOD WARNINGS...BUT SO
FAR THESE HAVE BEEN LIGHT ENOUGH TO JUST MAINTAIN THE ADVISORIES.
OTHERWISE...MOSTLY CLOUDY SKIES COVER EAST KENTUCKY KEEPING THE FOG
PATCHY AND LIGHT FOR MOST OF THE AREA. THIS IS DESPITE ANOTHER NIGHT
OF MINIMAL DEW POINT DEPRESSIONS WITH TEMPS AND DEWS HOLDING IN THE
UPPER 60S...MUCH OF THIS THE RESULT OF RAIN COOLING EARLIER IN THE
NIGHT.
THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH THE NORTHWEST FLOW REGIME
OVER THE OHIO VALLEY AMPLIFYING IN RESPONSE TO A TROUGH PASSING
THROUGH THE NORTHERN GREAT LAKES TODAY THROUGH MONDAY. THIS TROUGH
WILL SEND PLENTY OF SHORTWAVE ENERGY INTO OUR AREA DURING THIS TIME
WITH THE MESOSCALE DOMINANT FOR SENSIBLE WEATHER. ACCORDINGLY...HAVE
USED THE NAM12 TO GUIDE THIS FORECAST IN COORDINATION WITH THE LATEST
HRRR AND CURRENT LARGER SCALE RADAR TRENDS.
SENSIBLE WEATHER WILL BE A CONTINUATION OF OUR WARM...HUMID...AND
STORMY HOLIDAY WEEKEND. CONVECTION IS ANTICIPATED OVER OUR SOUTHERN
AND WESTERN ZONES EARLY THIS MORNING GRADUALLY FADING OUT BEFORE
ANOTHER ROUND DEVELOPS LATER TODAY. THE STRONGEST STORMS COULD
CONTAIN GUSTY TO DAMAGING WINDS IF THEY GET TALL ENOUGH...BOW OR
MERGE. A VEERING WIND PROFILE AND SOME MID LEVEL SPEED SHEAR ALSO
SUPPORTS THIS CONCERN. OTHERWISE...THE MAIN ISSUE WILL BE EXCESSIVE
RAINFALL AND FLOODING POTENTIAL GIVEN THE RAINS THAT HAVE FALLEN AND
THE THREAT OF ADDITIONAL CONVECTION TRAINING OVER THE SAME AREAS.
CANNOT RULE OUT THE SCATTERED CONVECTION CONTINUING INTO THE NIGHT
WITH LOW PRESSURE IN PLACE OVER THE REGION AND THE APPROACH OF ITS
COLD FRONT...THOUGH THE NAM12 WOULD SUGGEST A LULL UNTIL LATER MONDAY
MORNING. HAVE RAMPED POPS DOWN DURING THIS TIME IN THE GRIDS...BUT
NOT AS MUCH AS THE NAM12 INDICATES. FOR MONDAY...THE SYSTEM/S FRONT
WILL MAKE A MORE DEFINITIVE PUSH INTO OUR AREA AND LIKELY ACTIVATE
THE REMAINING DEEP MOISTURE FOR ONE LAST GOOD ROUND OF CONVECTION
DURING THE DAY. TEMPERATURES WILL BE DEPENDENT ON CONVECTION...
PARTICULARLY FOR HIGHS TODAY AND TOMORROW...BUT IN GENERAL SHOULD BE
ABLE TO REACH THE MID AND UPPER 80S. AGAIN UPPER 60S WILL BE THE RULE
FOR LOWS TONIGHT.
USED THE CONSSHORT AND ITS BC VERSION FOR THE DEWPOINT AND WIND
GRIDS...RESPECTIVELY...THROUGH 00Z MONDAY AS A STARTING POINT AND THE
CONSALL THEREAFTER. FOR TEMPS...ADJUSTED THE CONSALL FOR SOME MINOR
TERRAIN ENHANCEMENTS IN THE LOWS TONIGHT AND PCPN CONSIDERATIONS
TODAY AND MONDAY...WITH HOURLY DIURNAL CURVE DERIVED FROM THE NAM12.
AS FOR POPS...ENDED UP CLOSER TO THE WETTER MAV GUIDANCE TODAY...
SIMILAR TO BOTH TONIGHT...AND THEN NEARER THE MET MONDAY.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 345 AM EDT SUN SEP 1 2013
A STRONG SHORTWAVE MOVING ACROSS THE UPPER GREAT LAKES AT THE START
OF THE PERIOD WILL PUT THE OHIO RIVER VALLEY IN A TROUGHING PATTERN.
AT THE SURFACE...AN ASSOCIATED LOW PRESSURE SYSTEM WILL GENERATE A
COLD FRONT WHICH SHOULD JUST BE EXITING EASTERN KY AT THE BEGINNING
OF THE PERIOD. THE FROPA WILL PRODUCE SHOWERS AND THUNDERSTORMS IN
THE WARM SECTOR...WHICH SHOULD BE PUSHING OUT OF THE REGION BY
TUESDAY MORNING. THE SHORTWAVE WILL CONTINUE EASTWARD THROUGHOUT THE
DAY TUESDAY...WITH HIGH PRESSURE RIDGING TAKING HOLD ACROSS KY. THIS
WILL MEAN THE RETURN OF A MUCH COOLER AND DRIER AIRMASS...WITH WINDS
AT THE MID AND UPPER LEVELS OUT OF THE NE. HIGH TEMPS WILL ONLY
REACH NEAR 80 TUESDAY.
THIS UPPER AIR PATTERN AND SURFACE HIGH PRESSURE WILL PERSIST
THROUGH THE REMAINDER OF THE WEEK...WITH ABUNDANT SUNSHINE ALLOWING
TEMPS TO RISE SLIGHTLY INTO THE LOWS 80S. WITH A DRY AIRMASS IN
PLACE...DIURNAL COOLING WILL ALLOW OVERNIGHT TEMPS TO FALL INTO THE
50S. WHILE MODELS START TO DIVERGE ON UPPER AIR SOLUTIONS BY THE END
OF THE PERIOD...THERE IS STILL SOME CONSENSUS OF ANOTHER UPPER LEVEL
SHORTWAVE DEVELOPING OVER NE CANADA FRIDAY NIGHT INTO SATURDAY. AT
THIS SURFACE THIS WILL TRANSLATE TO A LOW PRESSURE SYSTEM OVER NE
CANADA...WITH A COLD FRONT POISED TO DROP SOUTHWARD FROM THE UPPER
GREAT LAKES SATURDAY. ACCORDING THE ECWMF...WARM AIR PULLING IN
AHEAD OF THIS FRONT...COUPLED WITH DAYTIME HEATING...WILL LEAD TO
THE DEVELOPMENT OF SCT CONVECTION. HOWEVER...WILL STICK WITH A MODEL
CONSENSUS FOR SATURDAY AND SUNDAY...SINCE THIS FAR OUT THE EXACT
COURSE OF THE TROUGHING AND ASSOCIATED COLD FRONT/PRECIP IS STILL
SOMEWHAT UNKNOWN.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 300 AM EDT SUN SEP 1 2013
THUNDERSTORMS HAVE TAPERED TO SHOWERS THROUGH MOST OF THE AREA...BUT
AN ADDITIONAL ROUND OF STORMS MAY AFFECT SME AND LOZ FROM NOW UNTIL
12Z. OUTSIDE OF THE CUMBERLAND VALLEY...PATCHY FOG WILL BE THE MAIN
AVN CONCERN INTO DAWN. DO EXPECT ADDITIONAL STORMS TO DEVELOP AND
AFFECT THE ENTIRE AREA LATER ON SUNDAY WITH A PEAK OF COVERAGE
ANTICIPATED DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. HAVE
REFLECTED THIS IN THE TAFS VIA A PREVAILING SHRA AND VCTS DURING THIS
TIME. LATE ON...BACKED THESE OFF TO JUST VCSH MENTIONS AFTER 02Z AS
INSTABILITY WANES. WINDS THROUGH THE PERIOD WILL BE LIGHT AND
VARIABLE...OUTSIDE OF ANY STORMS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...GREIF
LONG TERM...JMW
AVIATION...GREIF
Hazardous weather outlook, Sep 1, 3:55 AM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
455 AM EDT SUN SEP 1 2013
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
455 AM EDT SUN SEP 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TODAY AND INTO TONIGHT. STRONG WIND
GUSTS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND
LIGHTNING MAY OCCUR WITH THE STRONGER STORMS.
ANY STORMS THAT MOVE REPEATEDLY ACROSS THE SAME LOCATIONS COULD CAUSE
ISOLATED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE AT TIMES MONDAY AND MONDAY NIGHT.
THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF EXCESSIVE RAINFALL
OR FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.
GREIF
Flood, Wayne
- When
- September 1, 5:05 AM EST to 5:35 AM EST
- Where
- Wayne County, Slat to 2.13 mi WNW of Slat
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.800, -84.920
Highway's 1546 and 3284 had water flowing over them but were not closed. Main Street in Monticello was flooded but passable.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2013$22 million · 8 events
- Damaging Winds and Lightning Strike in South Carolina, September 1, 20131 death · 50 kt wind · 3 events
- Wildfire in California, September 1 to 30, 2013$15 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2013$8.0 million · 3 events
- Flash Flooding in Nevada, September 1 to 4, 2013$1.0 million · 5 events
- Drought in Texas, September 1 to 30, 2013$114,000 · 39 events
- Flash Flooding in Arizona, September 1 to 4, 2013$532,000 · 5 events
- Tornado and Flash Flooding in Massachusetts, September 1, 2013$140,000 · EF0 · 10 events
- Hail and Damaging Winds in Arkansas, September 1, 2013$106,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Missouri, September 1, 2013$126,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flows in Utah, September 1 to 4, 2013$75,000 · 53 kt wind · 13 events
- Flash Flood and Lightning Strike in Rhode Island, September 1, 2013$102,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472712.